Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Headaches and feeling really ill on contraceptive pill

(17 Posts)
lottieandmia Tue 21-May-13 16:20:12

I've been on Yasmin for 3 years. At first it was ok but I got a few more headaches than usual, for which I took pain killers. Lately, though I've been getting more and more headaches and also feel sick with them. They seem to get triggered by going onto the pill break and then again when I start the new pack. I feel terrible and can't go on like this.

I have tried lots of other pills, none of which agreed with me and all caused problems. Yasmin is the only one I don't feel depressed on and I have previous mental health issues (hense the GP agreeing to prescribe Yasmin for me). The problem is I get pregnant very easily and have got pregnant with a coil in the past and the pill has historically been the most reliable thing for me.

Anyone have any advice?

lottieandmia Tue 21-May-13 20:02:40

bump

lottieandmia Tue 21-May-13 20:03:03

Just wondering really if this is a side effect specific to Yasmin

babyrose Thu 23-May-13 09:01:36

I'm now 31 and I went on the pill when I was 17 I got pg and I lost my baby when I was far gone and ended up going on the jag. once I was on that did I finally realise that I was getting headaches more frequently. I changed the jag to the pill then headaches got worse I was in agony so bad I was taking paracetamol and ibuprofen everyday. I found out it was the contraceptive pills/jag and stopped taking them never been like that since. Think I was allergic to it!

lottieandmia Thu 23-May-13 09:23:10

Sorry for my ignorance - what is the jag? I am the same - the headaches used to happen just in the pill free week but they are getting more frequent and more painful and it can't be good for me to be living on painkillers.

Lilypad34 Thu 23-May-13 12:22:24

It has taken me so long to find a contraceptive that didn't give me awful side effects, I too was on Yasmin but found my weight creeping up and could not get it off. The Dr prescribed at the time the new Nuva ring, I haven't looked back since. It is such a low dose hormone similar to Yasmin but I have had zero side effects. I have lost 2 stone and I don't have to think about taking a pill everyday.

Might be something that would work for you.

justaweeone Thu 23-May-13 12:24:33

Jag is a Scottish word for injection

Toni27 Thu 23-May-13 12:32:54

I can't go on the pill as I get terrible headaches with it. The implant made me bleed for months, so did the coil. We just use condoms and my husbands going for the snip in the future

Toni27 Thu 23-May-13 12:34:06

I would steer clear of the pill if u get loads of headaches, mine got worse and worse and I was scared I'd have a stroke or something

lottieandmia Thu 23-May-13 12:45:24

Thank you justaweeone. Yes my headaches are getting worse and worse.

At first I thought Yasmin was great - I get no skin problems or weight gain. The headaches are the main issue now - it started off with just mild headaches and got worse. Other pills I have taken made me scarily angry or craters on skins and weight gain and bloating.

It seems you can't win sometimes. I've not heard of the Nuva ring - how does that work?

MrsHoarder Thu 23-May-13 12:51:15

Have you discussed the headaches with your gp? I thought they were a sign you needed to come off the pill.

lottieandmia Thu 23-May-13 14:22:27

Well the last time I brought it up, the headaches could be controlled with pain killers for a few days and the doctor said if you're happy to just take pain killers then carry on. But now they have got worse and they happen more.

WingDefence Thu 23-May-13 15:37:01

I tried a few brands of pill which all disagreed with me (migraines, permanent PMT, lethargy etc) until my GP put me on Brevinor. The difference is its a second generation pill not s third generation, which Yasmin may be, and they use artificial progesterone or something ad opposed to the 2nd gen pills.

It's not as common to get so sometimes pharmacists haven't had my whole prescription's worth in (eg only 3 months instead of 6) but they always order more in and it's a small price to pay IMO for feeling'normal' on the pill.

Good luck.

WingDefence Thu 23-May-13 15:37:44

Excuse typos.

MarshmallowRoot Thu 23-May-13 23:40:47

Increasing headaches is not necessarily a danger sign for strokes, but migraines could be. I'd go get checked out and describe the headaches to a doctor and they should be able to advise on that point.

Your mood swings, craters, weight gain, bloating on the other pills - which pills were they?

If you are still OK to take the combined pill (if headaches check out as OK), then I'd try Mercilon / Gedarel 20/150. It is lower oestrogen so should translate to less headaches (did for me), and the progesterone in it is less androgenic so it shouldn't in general aggravate acne or weight gain.

However due to the oestrogen content being a bit lower, it is a "low dose" combined pill (not the same as a mini pill though), so may be slightly less reliable as a 30/35 oestrogen one like Yasmin, as you say you are highly fertile. Although that's just speculation, I don't think there is any actual evidence of the low dose being any less effective.

lottieandmia Fri 24-May-13 09:48:38

Thanks for your replies.

Marshmallow the pills I've tried before are Microgynon 30, Trinovum, Celeste and Dianette. I have not tried Mercilon, Gedarel or Brevinor.

It sounds silly but I'm a little afraid to stop Yasmin in case anything else would be worse and I will have trouble getting that prescribed against due to cost. Although that's not rational given the problems I've had with it lately.

lottieandmia Fri 24-May-13 09:49:21

again*

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now